Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 13, 2001

Daily Care

Question from Pahoa, Hawaii, USA:

My five year old son has type 1 diabetes and autism, and we have been having trouble with highs and lows. He takes 3 units of Humalog and 5 units of Lente in the morning. Usually at dinner time he does not eat (an autism issue), and his numbers are okay then, so unless he does eat, he usually doesn't get a shot. By bedtime, he is sometimes high, sometimes low. He used to take another unit of Lente at bedtime, but he was switched to NPH because of some afternoon drops. Now he's dropping suddenly all day, even right after eating, even if he only had one unit of NPH the past evening. He shows no symptoms, and even continues to drop even if he has been drinking sodas and eating glucose tablets for 15 minutes or more. My son's autism makes treatment very hard, because of his lack of communication skills and "picky" eating. He does, however, take shots and blood checks especially well. I've thought about the pump, but it may be difficult for him to wear something like that because of his autism sensitivities. What can we do about these peaks and valleys? His last A1c was about 9.

Answer:

I’m not sure I really have a good answer. It sounds like the usual treatments aren’t working. The small doses of insulin seem to be peaking at the wrong times. I guess you might try small doses of Humalog after he eats. You might even have to dilute the Humalog and give a quarter to half unit. I have a couple of moms who do this with toddlers. They give a couple of units of Ultralente and the H when they feed. It is another choice.

LD

[Editor’s comment: Actually, given your son’s circumstances, a Hemoglobin A1c of 9% isn’t all that bad.

Like Dr. Deeb, I have seen many young patients with similar eating difficulties who seem to do very well with basal rate insulin given as Ultralente (which essentially has no peak) twice a day, and then Humalog after meals based on the amount of carb eaten and the amount of insulin necessary to maintain two-hour postprandial blood sugars within a reasonable range.

I agree with you that an insulin pump is probably not a viable option for your son at this point in time, unless you could find a way to place it so he did not have access to the catheter or pump itself.

SS]